Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Binghamton, NY

June 27, 2017Wayne County, Pennsylvania

NWS Binghamton, NY issued this special weather statement at Jun 27, 2017, 2:21 PM EDT for Wayne County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 2:21 PM EDT (18:21 UTC)
Expired
Jun 27, 2017, 3:15 PM EDT
In force
54 min
Issued by
NWS Binghamton, NY

County Wayne County, PA

The radar

The Binghamton radar (KBGM), 76 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WWUS81 KBGM 271821
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
221 PM EDT TUE JUN 27 2017
 
NYZ057-062-PAZ039-040-271915-
Sullivan NY-Delaware NY-Susquehanna PA-Northern Wayne PA-
221 PM EDT TUE JUN 27 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN DELAWARE...WEST
CENTRAL SULLIVAN...SOUTHEASTERN SUSQUEHANNA AND NORTHERN WAYNE
COUNTIES UNTIL 315 PM EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm near
Union Dale, or 11 miles north of Carbondale, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Callicoon, Clifford, Forest City, Hancock, Ararat, Jeffersonville,
Union Dale, Starrucca, Shehawken and Starlight.

LAT...LON 4177 7488 4164 7550 4164 7560 4179 7567
      4203 7509
TIME...MOT...LOC 1821Z 250DEG 33KT 4173 7554 

$$

MSE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jun 27, 1:41 PM EDT, 40 minutes earlier.

Area forecast discussion, Jun 27, 1:41 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
141 PM EDT Tue Jun 27 2017

.SYNOPSIS...

High pressure will build into the area tonight and give the area
fair weather into early Thursday. Later Thursday and Friday,
low pressure moving through the Great Lakes will bring another
round of showers and thunderstorms.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

Upper low moving over the area this afternoon and evening is
working with heating to generate showers and near severe
thunderstorms. Expect activity to die off pretty quickly this
evening as we lose heating and the low lifts northeast.

Wednesday should be dry for most of the area. Exception may be
the far north where cool air and elevation may trigger isolated
showers. Despite the sun, temps will still average a few
degrees below normal.

Next system approaches for Thursday and may trigger a few
showers very late in the extreme west of the area before
daybreak Thursday.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
350 AM Update...
Main concern will be for return of thunderstorms Thursday
afternoon-evening, some of which could be strong to severe with
gusty winds and/or hail.

Wednesday night will be quiet, though clouds will be increasing
towards dawn ahead of the next system. It will probably be one
of those nights with a shallow surface inversion forming early
in the evening for the radiational cooling spots, yet
temperatures will hold milder for ridges and the Lake Plain.

Things turn interesting Thursday. Significant warm air
advection occurs, with southwesterly low level jet increasing
to 30-40 knots at 850mb. Associated warm front will be connected
to low pressure lifting from the upper Midwest, across the
Northern Great Lakes, to the Ontario-Quebec border. Meanwhile,
one or more shortwaves will zip through brisk westerly flow.
Precipitable water values will quickly get past 1.5 inches
Thursday afternoon through evening. Overall, enough coming
together for a likelihood of thunderstorms Thursday afternoon-
evening, especially in Central New York; with at least some
threat for strong winds due to a good amount shear through most
of the column as well as some dry air in the mid levels to
promote downdrafts. Hail also a threat due to amount of
Convective Available Potential Energy at hail growth
temperatures, and strong storm relative flow around or greater
than 50 knots at the equilibrium level. Mixed layer CAPE looks
probable to get past 1000 J/KG and perhaps 1500 J/KG in the Lake
Plain. 0-1km helicity values get into the hundreds, which is
worrisome, and points to potential for isolated supercells as
the warm front lifts east. Factors counting against a more
organized severe threat include mid level lapse rates that will
not be steep, and slight 500mb height rises instead of falls.
Also, while a jetmax or will travel across the region aloft, it
is unsure at this point if placement will be favorable or
perhaps even unfavorable for ascent. So the synoptic forcing
picture is unclear.

Though warm front will shift north of the area Thursday night,
shallow mesoscale boundaries could shove potential convection
further south across the area Thursday night, and thus we will
have to watch of the possibility of training storms and locally
heavy rainfall from elevated precipitable water values.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
350 AM Update...
Forecast adjusted towards latest multi-model blend. Same idea
holds true through the period; a busy weather pattern continues.
Though there will be dry intervals, it will be really tough to
go more than a day without showers-thunderstorms in the area.

Previous discussion...
SW flow aloft will prevail through most of the forecast period.
Multiple shortwaves are forecast to move across the region
through the period. This type of pattern will lead to an
unsettled weather, thus there is a chance for precip Friday
through Sunday. We may see another break in the pattern on
Monday which may bring us a couple days of dry weather.

It needs to be emphasized that although at least a chance of
showers/storms will be in the forecast through this period, any
all-day washouts look highly unlikely, with significant rain-
free periods, and convective chances greater coincident with
peak heating during the afternoon/early evening hours.

Friday-Monday, look for highs in the upper 70s-low 80s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
For the most part, although VFR conditions will prevail today,
showers/embedded thunder will remain a possibility through mid-
late afternoon. A somewhat greater chance for this occurrence
will be for our CNY terminals, as opposed to KAVP. Although
brief restrictions are possible, we'll leave things as VFR at
this juncture. Also, we'll leave thunder out for now, although
we'll have to be vigilant of this possibility, especially during
the afternoon.

Lots of uncertainty with fog development later tonight, with
conflicting signals in the model data. For now, we've
introduced the idea of IFR-below alternate minimum restrictions
at KELM after 06z.

Generally W-SW winds will average 5-10 kt today. Any
showers/thunderstorms later today could bring brief gusty winds,
perhaps 25-35 kt. SW winds will diminish later tonight to 5 kt
or less.

Outlook...

Wednesday...Possible early morning fog at KELM, otherwise VFR.

Thursday through Saturday...At least periodic restrictions
anticipated in showers/thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...MDP
LONG TERM...KAH/MDP
AVIATION...MLJ/RRM
Hazardous weather outlook, Jun 27, 1:42 PM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
142 PM EDT Tue Jun 27 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-281745-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
142 PM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected today, especially in Central
New
York. Some storms could contain strong gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

After a break Wednesday, a warm front will lift through the region
Thursday afternoon and evening with thunderstorms. There is a
potential for a few of these storms to be severe with damaging winds
and large hail. Monitor the forecast as this event gets closer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 27, 11:43 AM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1143 AM EDT TUE JUN 27 2017

NYZ015>017-271630-
Southern Cayuga NY-Seneca NY-Yates NY-
1143 AM EDT TUE JUN 27 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SENECA...
NORTHEASTERN YATES AND WESTERN CAYUGA COUNTIES UNTIL 1230 PM EDT...

At 1141 AM EDT, Doppler radar was tracking a strong thunderstorm over
Kendaia, or 7 miles southeast of Geneva, moving east at 20 mph.

Nickel size hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Auburn, Seneca Falls, Waterloo, Romulus, Fayette, Fleming, Ledyard,
Port Byron, Union Springs and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4277 7697 4286 7698 4303 7669 4303 7656
      4269 7653 4267 7701 4276 7701
TIME...MOT...LOC 1541Z 252DEG 9KT 4278 7688

KAH
Special weather statement, Jun 27, 12:20 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
1220 PM EDT TUE JUN 27 2017

NYZ044-055-056-271700-
Cortland NY-Tioga NY-Broome NY-
1220 PM EDT TUE JUN 27 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BROOME...SOUTH
CENTRAL CORTLAND AND NORTHEASTERN TIOGA COUNTIES UNTIL 100 PM EDT...

At 1220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Candor, or 11 miles north of Owego, moving east at 15 mph.

Nickel size hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Nanticoke, Berkshire, Richford, Newark Valley, Whitney Point,
Marathon, Candor, Lapeer, Lisle and Nws Binghamton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4227 7642 4232 7641 4231 7629 4230 7629
      4230 7625 4236 7624 4238 7627 4246 7604
      4221 7592 4218 7641 4226 7645
TIME...MOT...LOC 1620Z 252DEG 15KT 4225 7635

KAH
Special weather statement, Jun 27, 12:52 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1252 PM EDT TUE JUN 27 2017

NYZ055-056-271730-
Tioga NY-Broome NY-
1252 PM EDT TUE JUN 27 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BROOME AND
SOUTHEASTERN TIOGA COUNTIES UNTIL 130 PM EDT...

At 1252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Apalachin, or near Owego, moving east at 25 mph.

Nickel size hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Conklin, Maine, Owego,
Port Dickinson, Nws Binghamton and Apalachin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4230 7589 4203 7580 4200 7604 4200 7626
      4214 7632
TIME...MOT...LOC 1652Z 253DEG 23KT 4208 7619

KAH
Special weather statement, Jun 27, 1:51 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
151 PM EDT TUE JUN 27 2017

NYZ036-044-045-271845-
Chenango NY-Cortland NY-Madison NY-
151 PM EDT TUE JUN 27 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL MADISON...
SOUTHEASTERN CORTLAND AND NORTHERN CHENANGO COUNTIES UNTIL 245 PM
EDT...

At 151 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Freetown, or 8 miles northeast of Marathon, moving northeast at
40 mph.

Dime size hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Hamilton, Plymouth, North Norwich, Sherburne, Lebanon, Solon,
Cincinnatus, Otselic, Preston and Willet.

LAT...LON 4261 7534 4242 7595 4257 7609 4287 7554
      4268 7533 4267 7533 4262 7532
TIME...MOT...LOC 1751Z 237DEG 37KT 4254 7594

MSE
Special weather statement, Jun 27, 2:20 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
220 PM EDT TUE JUN 27 2017

NYZ045-046-056-057-271915-
Otsego NY-Chenango NY-Broome NY-Delaware NY-
220 PM EDT TUE JUN 27 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN OTSEGO...
NORTHWESTERN BROOME...NORTHWESTERN DELAWARE AND SOUTHERN CHENANGO
COUNTIES UNTIL 315 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chenango Forks, or near Nws Binghamton, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sidney, Guilford, Coventry, Greene, Oxford, Bainbridge, Masonville,
Unadilla, Otego and Whitney Point.

LAT...LON 4215 7594 4233 7603 4256 7528 4229 7514
TIME...MOT...LOC 1820Z 250DEG 33KT 4227 7589

MSE
Special weather statement, Jun 27, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
221 PM EDT TUE JUN 27 2017

NYZ057-062-PAZ039-040-271915-
Sullivan NY-Delaware NY-Susquehanna PA-Northern Wayne PA-
221 PM EDT TUE JUN 27 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN DELAWARE...WEST
CENTRAL SULLIVAN...SOUTHEASTERN SUSQUEHANNA AND NORTHERN WAYNE
COUNTIES UNTIL 315 PM EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm near
Union Dale, or 11 miles north of Carbondale, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Callicoon, Clifford, Forest City, Hancock, Ararat, Jeffersonville,
Union Dale, Starrucca, Shehawken and Starlight.

LAT...LON 4177 7488 4164 7550 4164 7560 4179 7567
      4203 7509
TIME...MOT...LOC 1821Z 250DEG 33KT 4173 7554

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:43 AM EDTSpecial Weather StatementBGMCayuga, Seneca47 min
Jun 27, 12:04 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca41 min
Jun 27, 12:20 PM EDTSpecial Weather StatementBGMTioga40 min
Jun 27, 12:43 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga24 min
Jun 27, 12:52 PM EDTSpecial Weather StatementBGMBroome38 min
Jun 27, 1:51 PM EDTSpecial Weather StatementBGMChenango54 min
Jun 27, 2:20 PM EDTSpecial Weather StatementBGMChenango55 min
Jun 27, 2:40 PM EDTSpecial Weather StatementBGMBroome35 min
Jun 27, 2:41 PM EDTSpecial Weather StatementBGMOtsego49 min
Jun 27, 6:19 PM EDTSpecial Weather StatementBGMSullivan41 min
Jun 27, 2:22 PM EDTSpecial Weather StatementBGMPike53 min
Jun 27, 3:01 PM EDTSpecial Weather StatementBGMSusquehanna29 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.